Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 176, NWS Jackson, MS

May 23, 20185 parishes in Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 23, 2018, 6:19 PM CDT for 5 parishes in Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 6:19 PM CDT (23:19 UTC)
Expired
May 23, 2018, 6:45 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties East Carroll Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, West Carroll Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 183 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WUUS54 KJAN 232319
SVRJAN
LAC035-065-067-083-123-232345-
/O.NEW.KJAN.SV.W.0176.180523T2319Z-180523T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
619 PM CDT WED MAY 23 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Morehouse Parish in northeastern Louisiana...
  Southwestern East Carroll Parish in northeastern Louisiana...
  Northwestern Madison Parish in northeastern Louisiana...
  Richland Parish in northeastern Louisiana...
  Southwestern West Carroll Parish in northeastern Louisiana...

* Until 645 PM CDT.

* At 619 PM CDT, a severe thunderstorm was located over Holly Ridge,
  or near Rayville, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rayville, Start, Delhi, Warden, Monticello, Tendal, Darnell, Holly
  Ridge, Waverly, Epps, Collinston, Pioneer and Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3272 9205 3278 9139 3244 9130 3240 9154
      3238 9200 3245 9194 3249 9193 3252 9190
      3260 9193 3266 9191 3267 9193 3266 9194
      3268 9196 3271 9197 3270 9202 3271 9204
      3270 9204 3269 9205
TIME...MOT...LOC 2319Z 183DEG 4KT 3249 9167 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
359 
WWUS54 KJAN 232337
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
637 PM CDT WED MAY 23 2018

LAC035-065-067-083-123-232346-
/O.EXP.KJAN.SV.W.0176.000000T0000Z-180523T2345Z/
Morehouse LA-East Carroll LA-Madison LA-Richland LA-West Carroll LA-
637 PM CDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOREHOUSE...
SOUTHWESTERN EAST CARROLL...NORTHWESTERN MADISON...RICHLAND AND
SOUTHWESTERN WEST CARROLL PARISHES WILL EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3272 9205 3278 9139 3244 9130 3240 9154
      3238 9200 3245 9194 3249 9193 3252 9190
      3260 9193 3266 9191 3267 9193 3266 9194
      3268 9196 3271 9197 3270 9202 3271 9204
      3270 9204 3269 9205
TIME...MOT...LOC 2336Z 183DEG 4KT 3251 9167 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:41 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 23, 2:41 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
241 PM CDT Wed May 23 2018

.DISCUSSION...

Today and Tonight...Not to sound like a broken record, but the warm
and humid conditions will persist across the ArkLaMiss through the
forecast period.  Convection from this afternoon will continue to
develop through early evening, before gradually beginning to
dissipate after sunset and daytime heating wanes.  With such a
deeply moist and unstable airmass over the region, a few strong
storms are possible during the rest of the afternoon, with an
isolated storm potentially reaching severe limits.  Gusty winds will
be the primary concern with such storms, but small hail can't be
ruled out.  Frequent cloud to ground lightning strikes and very
heavy downpours can both be expected.

Scattered clouds will linger across a good portion of the forecast
area overnight.  While I won't rule out a stray shower during the
overnight hours, it currently looks like most of the activity will
have subsided by midnight.  Overnight lows will remain on par with
those observed the past several night, as they fall into the upper
60s to lower 70s.

Currently, Thursday looks to yet again be a carbon copy of the
previous day.  Highs will warm to around 90 under partly to mostly
cloudy skies.  As the warming ensues and our atmosphere further
destabilizes, scattered to numerous showers and storms will begin
developing across the forecast area.  As we've seen the past few
days, a few strong storms look possible, with an isolated storm
reaching severe limits not entirely out of the question. /19/

.Thursday night through Tuesday: The primary focus will be for a
summer like pattern with scattered convection until we get to the
weekend into early next week for a subtropical or tropical like
disturbance tracking from the northern gulf.

There will be some ridging followed by some troughiness with weak
flow over the forecast area through the period. Pwats will from
around 1.8 inches until we get into the later half of the weekend
into early next week with amounts exceeding 2 inches. For Thursday
into Friday look for scattered convection during the heat of the day
which will decrease some the evening. This will change as we get
richer moisture coming out of the gulf with the subtropical or
tropical feature settling in the northern gulf. Expect thunderstorm
coverage to increase and to last through the night during the
weekend into early next week. With daytime heating, good instability
and light flow through the atmospheric column isolated strong to
severe storms will be possible with some microburst potential for
gusty winds. Also with light flow could also get slow moving storms
with locally heavy rainfall, esp when they train over the same area
for flash flooding issues. As far as the gulf disturbance is concern
models and their ensembles have a range of solutions from landfall
off the southeast Louisiana coast to northwest Florida. If it goes a
more eastern route we will be less affected by any heavy rainfall,
and vice versa if the route goes closer to the area we could get
more effected by heavy rainfall. WPC has the low pressure
disturbance making landfall on the Southeast Louisiana coast and
tracks it west across Southern Louisiana. NHC projects a 60 percent
chance of the system becoming a tropical depression in 5 days in the
northern gulf. We will continue to monitor this system in future
model runs.

Daily highs will be in the 80s. Nightly lows will be around the
middle 60s to the lower 70s. Adjusted for higher pops over the
weekend into early next week going toward WPC guidance on the low
track./17/

&&

.AVIATION...
18Z TAF discussion:
Scattered to numerous showers and storms are expected across the
area this afternoon and early evening.  Although VFR flight
categories will prevail at sites through much of the forecast
period, degraded ceilings and/or visibilities from convection
observed on-station will result in categories briefly falling to
MVFR/IFR status.  Gusty winds and small hail will be possible with
the most intense storms.  Frequent lightning strikes and heavy
downpours will accompany all of today's activity.  Surface winds
will be from the east northeast around 5 knots.  These will become
light to calm overnight into Thursday morning. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  89  69  87 /  31  53  32  63
Meridian      69  88  68  87 /  29  51  34  70
Vicksburg     71  89  70  88 /  28  57  28  51
Hattiesburg   68  88  68  87 /  40  63  34  73
Natchez       70  88  69  87 /  25  63  32  54
Greenville    71  89  71  88 /  22  34  22  44
Greenwood     70  89  70  88 /  22  34  22  49

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17/19
Hazardous weather outlook, May 23, 2:12 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
212 PM CDT Wed May 23 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
212 PM CDT Wed May 23 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

19

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 23, 4:45 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
445 PM CDT WED MAY 23 2018

LAZ008-009-MSZ040-232215-
East Carroll LA-West Carroll LA-Issaquena MS-
445 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EAST CARROLL...CENTRAL
WEST CARROLL PARISHES IN NORTHEASTERN LOUISIANA AND WEST CENTRAL
ISSAQUENA COUNTIES UNTIL 515 PM CDT...

At 445 PM CDT, Meteorologists were tracking a strong thunderstorm
near Lake Providence. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake Providence, Oak Grove, Shelburn and Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3293 9126 3282 9098 3268 9131 3286 9152
TIME...MOT...LOC 2145Z 074DEG 0KT 3279 9129

JM
Special weather statement, May 23, 4:49 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
449 PM CDT WED MAY 23 2018

MSZ025-027-036-232215-
Carroll MS-Leflore MS-Holmes MS-
449 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...CARROLL
AND SOUTHEASTERN LEFLORE COUNTIES UNTIL 515 PM CDT...

At 449 PM CDT, Meteorologists were tracking a strong thunderstorm
over Malmaison, or 11 miles north of Black Hawk. This storm was
nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greenwood, Black Hawk, Sidon, North Carrollton, Seven Pines,
Malmaison, Coila, Cruger and Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3354 8979 3345 8980 3322 8977 3333 9013
      3327 9033 3330 9033 3331 9034 3328 9036
      3328 9038 3326 9037 3324 9042 3358 9017
      3353 9002 3358 8987
TIME...MOT...LOC 2149Z 276DEG 1KT 3350 8999

JM
Special weather statement, May 23, 4:52 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
452 PM CDT WED MAY 23 2018

ARZ074-LAZ007-232215-
Ashley AR-Morehouse LA-
452 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTH CENTRAL MOREHOUSE PARISHES UNTIL 515
PM CDT...

At 451 PM CDT, Meteorologists were tracking a strong thunderstorm
near Beekman, or 13 miles southwest of Wilmot. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Ashley County in southeastern Arkansas and north central Morehouse
Parishes, including the following locations... Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3288 9187 3306 9186 3309 9164 3288 9168
TIME...MOT...LOC 2151Z 276DEG 1KT 3297 9179

JM
Special weather statement, May 23, 5:17 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
517 PM CDT WED MAY 23 2018

ARZ074-LAZ007-232245-
Ashley AR-Morehouse LA-
517 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTH CENTRAL MOREHOUSE PARISHES UNTIL 545
PM CDT...

At 517 PM CDT, Meteorologists were tracking a strong thunderstorm
near Beekman, or 14 miles northeast of Bastrop. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Jones around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3303 9191 3315 9191 3314 9174 3301 9155
      3284 9180
TIME...MOT...LOC 2217Z 322DEG 3KT 3295 9178

JM
Special weather statement, May 23, 5:53 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
553 PM CDT WED MAY 23 2018

MSZ044-050-051-057-232330-
Scott MS-Newton MS-Leake MS-Jasper MS-
553 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEAKE...NORTHERN
JASPER...WESTERN NEWTON AND EASTERN SCOTT COUNTIES UNTIL 630 PM
CDT...

At 553 PM CDT, Meteorologists were tracking a strong thunderstorm
near Forest. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Forest around 630 PM CDT.

Other locations impacted by this storm include Lena, Walnut Grove,
Lake, Sebastopol, Montrose and Louin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3207 8896 3200 8921 3215 8932 3222 8932
      3222 8938 3269 8969 3264 8932 3258 8932
      3258 8926
TIME...MOT...LOC 2253Z 014DEG 1KT 3240 8940

JM
Special weather statement, May 23, 6:10 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
610 PM CDT WED MAY 23 2018

LAZ008-015-240000-
Richland LA-West Carroll LA-
610 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT RICHLAND AND SOUTHWESTERN WEST
CARROLL PARISHES UNTIL 700 PM CDT...

At 610 PM CDT, Meteorologists were tracking a strong thunderstorm
over Holly Ridge, or near Rayville. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rayville around 700 PM CDT.

Other locations impacted by this storm include Epps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3254 9189 3252 9184 3257 9181 3256 9174
      3260 9172 3261 9167 3268 9163 3261 9139
      3258 9145 3254 9144 3253 9147 3241 9148
      3240 9163 3237 9170 3234 9170 3234 9176
      3225 9177 3221 9182 3219 9182 3236 9201
TIME...MOT...LOC 2310Z 037DEG 3KT 3248 9166

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:26 PM CDTSpecial Weather StatementJANConcordia64 min
May 23, 4:45 PM CDTSpecial Weather StatementJANEast Carroll30 min
May 23, 4:52 PM CDTSpecial Weather StatementJANMorehouse23 min
May 23, 5:17 PM CDTSpecial Weather StatementJANMorehouse28 min
May 23, 6:10 PM CDTSpecial Weather StatementJANRichland50 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.